Alert archive / Michigan / Special Weather Statements in 2017
Special Weather Statement, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this special weather statement at Jun 18, 2017, 12:21 AM EDT for Allegan County, Michigan. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2017, 12:21 AM EDT (04:21 UTC)
- Expired
- Jun 18, 2017, 1:15 AM EDT
- In force
- 54 min
- Issued by
- NWS Grand Rapids, MI
County Allegan County, MI
The radar
The Grand Rapids radar (KGRR), 43 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 4.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 787 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1630 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 5.0
The text
As transmitted.
406
WWUS83 KGRR 180421
SPSGRR
Special Weather Statement
National Weather Service Grand Rapids MI
1221 AM EDT SUN JUN 18 2017
MIZ064-071-180515-
Allegan MI-Van Buren MI-
1221 AM EDT SUN JUN 18 2017
...SIGNIFICANT WEATHER ADVISORY...
At 1221 AM EDT, Doppler radar was tracking a strong thunderstorm over
Lacota, or 6 miles east of South Haven, moving northeast at 35 mph.
Winds in excess of 40 mph with downed tree limbs will be possible
with this storm.
Locations impacted include...
Allegan... South Haven... Wayland...
Dorr... Hamilton... Hopkins...
Burnips... Bradley... North Dorr...
Pullman... Grand Junction... Shelbyville...
Lacota...
LAT...LON 4277 8594 4277 8554 4260 8554 4234 8611
4239 8626
TIME...MOT...LOC 0421Z 216DEG 30KT 4241 8614
$$
HOVINGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Jun 17, 9:31 PM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, Jun 17, 9:31 PM EDT, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 931 PM EDT Sat Jun 17 2017 LATEST UPDATE... Update .SYNOPSIS... Issued at 328 PM EDT Sat Jun 17 2017 A cold front will move across Lower Michigan Sunday paving the way for a few days of much cooler and drier air across the state. We'll likely see showers and thunderstorms tonight ahead of the front, a few of which could produce strong winds and torrential rain. && .UPDATE... Issued at 931 PM EDT Sat Jun 17 2017 Updated the POPs/Weather based on current trends and expected evolution of the storms across the southern forecast area. We expect heavy rain potential to continue overnight with high precipitable water and some training and backbuilding of storms. Severe weather threat is limited but not zero as stronger storms currently across northern Illinois will move east and could graze southern zones. Low level jet and upper level diffluence remain favorable through the next few hours although surface based instability will be decreasing. && .SHORT TERM...(This evening through Monday night) Issued at 328 PM EDT Sat Jun 17 2017 Forecast concerns deal with convective trends tonight and Sunday. Mesoanalysis shows much of the convective inhibition has eroded. We're sitting on 1500-2000j/kg SBCAPE and Li's near -3c. A ribbon of higher PWATs exists from Saginaw Bay to Grand Haven...in the area of the current showers and thunderstorms. We'll likely see an uptick in convective activity this afternoon and tonight, especially if we can increase heating as clouds thin from the south. Low pressure moves northeast toward the cwa and drags a cold front with it. We could see quite a bit of rain again across the central cwa. Additionally, shear values near 40kts could result in strong to perhaps severe storms, especially over the southeast cwa ahead of the low. These showers and storms will linger into Sunday until the cold front moves through. Cooler and drier air will flow over the cwa Monday and monday night with dewpoints falling back into the lower 50s. .LONG TERM...(Tuesday through Saturday) Issued at 328 PM EDT Sat Jun 17 2017 Models have been consistent showing a decent shortwave in the northwest flow aloft passing through the state on Tuesday. H5 temps associated with this feature are progged to be near -20C, which supports the possibility of some hail with any stronger storms at peak heating. Consistency also still exists for a dry day on Wednesday with a brief period of surface ridging. However a returning warm front from the southwest will bring back the threat of showers and tstms Wednesday night into Thursday. Details become sketchy toward the end of the week as GFS/ECMWF differ on handling of system moving across srn Canada. This system eventually sends a cold front through the region, but timing and strength of that front is unclear at this time. The ECMWF looks much cooler than the GFS next for Saturday. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 752 PM EDT Sat Jun 17 2017 Areas of MVFR and brief IFR conditions can be expected overnight in thunderstorms. The best chance for storms will be between AZO and LAN this evening then affecting MKG to GRR after 04Z. The storms should be moving east and out of western and central Lower Michigan SUnday morning. Winds will be south to southwest around 10 knots with some gusts to 20 knots this evening then going west on Sunday. There could also be stronger gusts in thunderstorms through tonight. && .MARINE... Issued at 328 PM EDT Sat Jun 17 2017 No marine issues expected during the next few days. Cooler air will arrive Sunday night and boost waves heights to 1 to 3 feet by Monday. && .HYDROLOGY... Issued at 1202 PM EDT Sat Jun 17 2017 Showers and thunderstorms moved through West Michigan prior to sunrise...with a swath of one to three inch amounts across northern portions of Ottawa and Kent counties. The Rogue River at Rockford rose almost 2 feet in a few hours this morning due to the runoff from these storms...but has already started to fall. Satellite shows mesoscale vortex over Chicago...with plenty of moisture available ahead of this feature. Expect showers and thunderstorms to develop this afternoon through tonight...and maintain a southwest to northeast orientation along the axis of highest precipitable water values. Heavy rainfall will definitely be possible given the high moisture availability and increased precipitation efficiency. Could see quick rises on some of the smaller rivers across the region through Sunday morning...but above bankfull rises are not anticipated at this time. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && UPDATE...Ostuno SYNOPSIS...04 SHORT TERM...04 LONG TERM...Meade AVIATION...Ostuno HYDROLOGY...MWS MARINE...04
Hazardous weather outlook, Jun 17, 4:13 AM EDT, 20 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 413 AM EDT Sat Jun 17 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-180815- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 413 AM EDT Sat Jun 17 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Periodic thunderstorms are likely today with locally heavy rain. The strongest storms could contain gusty winds and hail. For tonight, the risk for severe weather will likely be near the Michigan-Indiana border. Damaging wind gusts and large hail will be possible along with heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday Some scattered thunderstorms are possible at times Monday through Friday, with the exception of Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and tonight. LMZ844>849-180815- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 413 AM EDT Sat Jun 17 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Periodic thunderstorms are likely today with locally heavy rain. The strongest storms could contain gusty winds and hail. For tonight, the risk for severe weather will likely be near and south of South Haven. Damaging wind gusts and large hail will be possible along with heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday Sunday will be somewhat choppy with 2 to 4 foot waves expected with westerly winds. Some scattered thunderstorms are possible at times Monday through Friday, with the exception of Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and tonight. Hoving
In the hours before
Local storm report, Jun 17, 9:11 PM EDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
911 PM EDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HEAVY RAIN 1 W WAVERLY 42.74N 84.65W
06/17/2017 M2.06 INCH EATON MI TRAINED SPOTTER
24 HOUR TOTAL. ALL BUT ABOUT A TENTH OF AN
INCH FELL WITHIN THE LAST 2 HOURS.
0853 PM HEAVY RAIN 2 N EDGEMONT PARK 42.78N 84.59W
06/17/2017 M1.77 INCH CLINTON MI ASOS
2.5 HOUR TOTAL. 1.08 INCHES FELL IN THE LAST
HOUR.
&&
CASSpecial weather statement, Jun 18, 12:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1221 AM EDT SUN JUN 18 2017
MIZ064-071-180515-
Allegan MI-Van Buren MI-
1221 AM EDT SUN JUN 18 2017
...SIGNIFICANT WEATHER ADVISORY...
At 1221 AM EDT, Doppler radar was tracking a strong thunderstorm over
Lacota, or 6 miles east of South Haven, moving northeast at 35 mph.
Winds in excess of 40 mph with downed tree limbs will be possible
with this storm.
Locations impacted include...
Allegan... South Haven... Wayland...
Dorr... Hamilton... Hopkins...
Burnips... Bradley... North Dorr...
Pullman... Grand Junction... Shelbyville...
Lacota...
LAT...LON 4277 8594 4277 8554 4260 8554 4234 8611
4239 8626
TIME...MOT...LOC 0421Z 216DEG 30KT 4241 8614
HOVINGThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 11:00 PM EDT | Special Marine Warning | GRR | 90 min | |
| Jun 18, 12:25 AM EDT | Special Weather Statement | GRR | Kent | 65 min |
| Jun 18, 12:44 AM EDT | Areal Flood Advisory | GRR | Ionia, Kent, Ottawa | 3 hr |
| Jun 18, 7:40 AM EDT | Small Craft Advisory | GRR | 8 hr | |
| Jun 18, 8:52 AM EDT | Beach Hazards Statement | GRR | Allegan, Mason, Muskegon, Oceana, Ottawa, Van Buren | 9 hr |
Nearby
Special Weather Statements in Michigan, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.